Alert archive / Nebraska / Flash Flood Warnings in 2002

Flash Flood Warning 11, NWS Omaha, NE

August 28, 2002Lancaster County, Nebraska

NWS Omaha, NE issued this flash flood warning at Aug 28, 2002, 7:36 PM CDT for Lancaster County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2002, 7:36 PM CDT (00:36 UTC)
Expired
Aug 28, 2002, 11:30 PM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Lancaster County, NE

The radar

The Omaha radar (KOAX), 59 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
956 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 290036
FFWOMA
NEC109-290430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
729 PM CDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LANCASTER COUNTY IN SOUTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF LINCOLN

* UNTIL 1130 PM CDT

* AT 726 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM WAVERLY SOUTHWEST 
THROUGH LINCOLN TO JUST NORTHWEST OF HICKMAN.  HAM RADIO OPERATORS 
AND STORM SPOTTERS REPORT WATER COVERING MANY ROADS IN LINCOLN...AS 
WELL AS PART OF HIGHWAY 6 NEAR WAVERLY.  

THESE THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY SOUTHEAST ACROSS 
THE COUNTY...WITH AN ADDITIONAL INCH OR TWO OF RAIN LIKELY AT SOME 
LOCATIONS.  FLOODING IS OCCURRING AND WILL LIKELY BECOME WORSE. 

* SOME LOCATIONS AFFECTED...
  LINCOLN...WAVERLY AND OTHER LOCATIONS IN FLOOD PRONE AREAS MAINLY
  EAST OF HIGHWAY 77 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IN ADDITION...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

MOST FLOOD FATALITIES ARE VEHICLE RELATED. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROAD. TWO
FEET OF WATER WILL CAUSE MOST VEHICLES TO FLOAT...AND CARRY THEM
AWAY.

LAT...LON 4103 9648 4054 9646 4053 9691 4104 9691

MEAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:35 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Aug 28, 2:35 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT WED AUG 28 2002

...MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES...

EARLY AFTERNOON VISIBLE IMAGERY AND RADAR LOOPS FROM KUEX AND KOAX
SHOW DEFINED OUTFLOW BOUNDARY MOVING SOUTHEAST FROM THE CENTRAL
NEBRASKA DECAYING CONVECTIVE CLUSTER.  NEW CONVECTION HAS BEEN
DEVELOPING ON THIS OUTFLOW BOUNDARY IN OUR SOUTHWEST COUNTIES EARLY
THIS AFTERNOON.  MIXED LAYER CAPE VALUES AVERAGING 1700-2000 J/KG...
SIMILAR TO YESTERDAY AFTERNOON WITH MODERATE THERMODYNAMIC SUPPORT
BUT VERY WEAK WIND SHEAR.  FAIRBURY AND NELIGH PROFILERS SHOW AROUND
5 KNOTS OF WIND FROM 850-500 MB...SO ONLY A SLOW EAST MOVEMENT WITH
LITTLE STORM STRUCTURE.  THIS SCENARIO SIMILAR TO PAST FEW DAYS WITH
THIS PERSISTENT PATTERN.  WET BULB ZERO HEIGHT ON 12Z KOAX SOUNDING
10.8K FEET...SO SOME HAIL THREAT WITH STRONGEST STORMS.  THESE
CURRENT STORMS ARE SENDING OUTFLOWS OF THEIR OWN...SO ADDITIONAL
DEVELOPMENT THIS EVENING MAY DEPEND ON WHERE THESE SET UP.

THE CURRENT UPPER FLOW PATTERN OF LOW AMPLITUDE RIDGE TO THE SOUTH
AND CLOSED LOW OVER THE NORTHWEST IS PROGGED TO UNDERGO SOME MINOR
CHANGES THROUGH DAY 7.  NOW THE 12Z MODELS ARE GIVING THE BUILDING
UPPER RIDGE A LITTLE MORE RESPECT WITH BACKING WAY OFF ON THE QPF
TONIGHT THROUGH THURSDAY NIGHT.  GIVEN THE LACK OF AREAL COVERAGE
WITH THE SHOWERS THE PAST FEW DAYS...AM INCLINED TO KEEP SOME LOW
POPS IN THE WESTERN ZONES WITH POTENTIAL OUTFLOW FROM ANY CONVECTION
TO OUR WEST...BUT ATTEMPT TO GO DRY EAST TONIGHT THROUGH THURSDAY
NIGHT WITH THE BUILDING RIDGE.  FOR THIS EVENING WILL CHECK LATEST
CONVECTIVE POTENTIAL AND PLACE POPS ACCORDINGLY.

BY FRIDAY THERE IS GOOD MODEL AGREEMENT THAT A SHARP UPPER TROF WILL
DIG INTO THE PACIFIC NORTHWEST AND KICK THE LEADING UPPER SHORTWAVE
EAST INTO THE NORTHERN ROCKIES.  THIS SENDS VORTICITY INTO THE HIGH
PLAINS...BUT MORE IMPORTANTLY A SMALL BUT PRONOUNCED UPPER JET IS
PROGGED TO MOVE INTO THE PANHANDLE.  WITH AIRMASS REMAINING WARM AND
HUMID UNDER THE RIDGE...THERMODYNAMICS WILL STRONGLY SUPPORT
CONVECTION...AND JET DYNAMICS SHOULD HELP TO ORGANIZE A SQUALL LINE
LATE FRIDAY.  THUS WILL KEEP CHANCE POPS GOING FRIDAY INTO FRIDAY
NIGHT.  THEN WE ARE LEFT WITH A FAIRLY ZONAL FLOW...WITH NORTHERN
COUNTIES HAVING A SLIGHTLY HIGHER RAIN CHANCE THAN SOUTHERN COUNTIES
INTO MONDAY NIGHT.  EXTENDED PATTERN MAY SUPPORT NOCTURNAL MCS
ACTIVITY MOVING SOUTHEAST THROUGH THE CWFA...WITH BETTER CHANCES
NORTH.  WILL ENTERTAIN 20 POPS NORTH SATURDAY NIGHT AND SUNDAY
NIGHT...AND 20-30 POPS ALL AREAS MONDAY AND MONDAY NIGHT.  THE MRF
ENSEMBLES AREA POINTING TOWARDS THE UPPER RIDGE BUILDING AGAIN
TUESDAY INTO WEDNESDAY...SO WILL GO DRY THOSE TWO DAYS.

.OMA...NONE.

NIETFELD

In the hours before

Local storm report, Aug 28, 3:35 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 PM CDT WED AUG 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    WEST PT                   NE   1.5 INCH HAIL
08/28/02   CUMING                         PINGPONG BALL SIZED
                                          HAIL AND 1.10 INCHES OF
                                          RAIN IN 30 MINUTES.
                                          REPORTED BY MEDIA.
Special weather statement, Aug 28, 4:22 PM CDT, 3 hours 14 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
422 PM CDT WED AUG 28 2002

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA.

SCATTERED THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE AREA THIS
EVENING...BEFORE WEAKENING OVERNIGHT.  ALTHOUGH WIND SHEAR
REMAINS QUITE WEAK...THERE IS A SUFFICIENT AMOUNT OF INSTABILITY
FOR STORMS TO PRODUCE ISOLATED SEVERE WEATHER.	LARGE
HAIL...LOCALIZED FLOODING AND DAMAGING STRAIGHT LINE WINDS WILL
BE THE MAIN HAZARDS.

THERE WILL BE A CONTINUED CHANCE FOR STORMS INTO THE
WEEKEND...BUT ORGANIZED SEVERE WEATHER DOES NOT APPEAR LIKELY AT
THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

MEAD
Local storm report, Aug 28, 6:02 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
602 PM CDT WED AUG 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    1 N MALMO                 NE   1.75 INCH HAIL
08/28/02   SAUNDERS                       REPORTED BY PUBLIC.

0440 PM    3 NW MALMO                NE   .75 INCH HAIL
08/28/02   SAUNDERS                       REPORTED BY PUBLIC.

0500 PM    3 E MALMO                 NE   .88 INCH HAIL
08/28/02   SAUNDERS                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Aug 28, 6:21 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
621 PM CDT WED AUG 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    BRAINARD                  NE   1.75 INCH HAIL
08/28/02   BUTLER                         NICKEL TO GOLFBALL HAIL
                                          COVERING GROUND.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 28, 6:28 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
628 PM CDT WED AUG 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    WAVERLY                   NE   1.75 INCH HAIL
08/28/02   LANCASTER                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 28, 6:36 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
636 PM CDT WED AUG 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0628 PM    WAVERLY                   NE   1 INCH HAIL
08/28/02   LANCASTER                      REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:00 PM CDTSevere Thunderstorm WarningOAXLancaster60 min
Aug 28, 7:57 PM CDTSevere Thunderstorm WarningOAXGage, Johnson63 min

Nearby

Flash Flood Warnings in Nebraska, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.